North Carolina, 2020

Lightning Strike in North Carolina, August 5, 2020

August 5, 2020 · NWS ILM · 1 event in 1 county or zone

Two days after Isaias made landfall, lightning caused two deaths.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Two days after Isaias made landfall, lightning caused two deaths.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 5, 10:42 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 5, 10:42 AM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1142 AM EDT Wed Aug 5 2020

.SYNOPSIS...
Warm and humid conditions will continue with a low to moderate
chance of mainly afternoon and evening thunderstorms today
through Friday. Slightly warmer temperatures are expected this
weekend and into early next week with a low chance for
afternoon and evening thunderstorms.

&&

.UPDATE...
No big changes necessary from the ongoing forecast with this
update.

&&

.NEAR TERM /THROUGH THURSDAY/...
A stalled front will lie across the Central Carolinas during
this period. Forcing along this boundary will be enough for
convection to fire along it each aftn into the early evening.
Enough instability will be available early this morning and
again late tonight for isolated convection to develop. Throw in
a mid-level s/w trof this morning, and the result of more than
just isolated coverage. Expect the sea breeze boundary each day
to provide additional forcing for convection to break out
once the daytime destabilization process reaches convective
temps. Overall POPs from midday thru mid-evening today and again
Thu, will reach the mid chance range. The threat for convection
outside the "normal summer time" hours will depend on the
forcing from these mid-level s/w trofs, ie. like what's now
occurring across the western portions of the ILM CWA. The
overnight convective debris clouds this morning and likely again
Thu morning, will initially delay the normal days insolation
process and delay the diurnally driven temp curve. But overall,
have indicated max temps at or slightly hier than what the
consensus MOS Guidance dictates.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Deep southwesterly flow will provide ample moisture ahead of a
lifting upper-level trough. Scattered thunderstorms are likely on
Thursday and may linger into the evening hours as weak
perturbations in the upper-level flow sustain elevated
convection after sunset. Some of the storms could be severe with
the wind profile showing a small amount of shear compared to a
typical August air mass. On Friday, scattered thunderstorms are
again likely with a weak shortwave moving into the Mid-Atlantic.
The main focus of shower activity is likely to be displaced to
the north, but still expect afternoon storms to develop and
continue into the overnight hours. Temperatures will remain near
normal during the day with the increase in humidity keeping
overnight temperatures slightly above normal.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Indications are that the upper-trough will become more zonal
and continue to move eastward this weekend. This will lead to
quieter weather and temperatures increasing to slightly above
normal. Expect typical afternoon storm coverage on Sunday and
into early next week. Large upper ridge over the desert
southwest will block any significant waves of energy for
organized or focused thunderstorms through the middle of next
week.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
Juicy airmass allowing convection to fire just about any time in the
next 24 hours. Outflows, along with the sea breeze boundary are good
spots for convection to form. Tonight convection will wane, but
there will probably be scattered showers through the nighttime hours,
with IFR stratus inland.

Extended Outlook...A trough pattern enters the area and brings
typical summertime conditions for the area midweek, including
the chances for afternoon convection and flight restrictions.

&&

.MARINE...
Today thru Thursday:
The area waters will see winds and seas transition back to
normal summertime conditions. The sfc pressure pattern will
yield a stalled front or trof across the Central Carolinas
during this period. Sfc ridging from the offshore centered high,
will extend back to the west or west-southwest across the area
waters and onshore in the vicinity of Cape Romain. The result,
wind directions primarily in the SSE-SSW compass range. The sfc
pg will remain rather relaxed with speeds generally around 10
kt. The daily sea breeze, and depending on it's strength, will
roughly add atleast 5 kt to the overall speeds...ie. 10-15 kt or
around 15 kt to occur within 10 nm of the immediate coast. Seas
will generally run 2 to 4 ft with a SE swell at 7 to 8 second
periods dominating. Wind driven waves at 3 to 5 second periods
will dominate the seas spectrum during the sea breeze cycle.
Nocturnally driven Atlantic convection, widely scattered in
coverage, will dominate during the pre-dawn Thu hrs. Convection
moving off the Carolina mainland will generally dominate during
daylight hrs of today and again Thu.

Thursday Night thru Sun:
Calm winds in a weak gradient field will make for a benign
weather pattern for mariners this week. Seas will generally be
2-3 feet with no significant swell likely. The only notable
threat for boaters will be the elevated thunderstorm chances
each day. Conditions will continue to improve early next week
with light winds and waves 1-2 feet.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...21
UPDATE...MAS
NEAR TERM...DCH
SHORT TERM...21
LONG TERM...21
AVIATION...43
MARINE...DCH/21
Hazardous weather outlook, Aug 5, 5:06 AM EST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
606 AM EDT Wed Aug 5 2020

NCZ099-109-SCZ032-033-039-055-058-059-061015-
Columbus-Inland Brunswick-Florence-Marion-Williamsburg-
Inland Georgetown-Central Horry-Northern Horry-
606 AM EDT Wed Aug 5 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-061015-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
606 AM EDT Wed Aug 5 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-061015-
Inland New Hanover-
606 AM EDT Wed Aug 5 2020

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

The lower Cape Fear River from Wilmington southward will see minor
flooding during the high tide cycle late this evening into the
overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The lower Cape Fear River from Wilmington southward will see minor
flooding during the late night high tide cycles occurring Thursday
and again Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ106-108-061015-
Coastal Pender-Coastal New Hanover-
606 AM EDT Wed Aug 5 2020

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Moderate risk for rip currents today, mainly occurring within a
3 to 4 hr window centered at low tide.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An elevated rip current threat will occur Thursday through Friday,
mainly occurring within a 4 hour window centered at low tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-105-SCZ017-023-024-061015-
Robeson-Bladen-Inland Pender-Marlboro-Darlington-Dillon-
606 AM EDT Wed Aug 5 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

For Thursday...
Scattered afternoon and evening thunderstorms are expected across
the region. Isolated severe thunderstorms are possible with
damaging wind gusts the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ110-SCZ054-056-061015-
Coastal Brunswick-Coastal Horry-Coastal Georgetown-
606 AM EDT Wed Aug 5 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Moderate risk for rip currents today, mainly occurring within a
3 to 4 hr window centered at low tide.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An elevated rip current threat will occur Thursday through Friday,
mainly occurring within a 4 hour window centered at low tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

dough

In the hours before

Special weather statement, Aug 5, 6:23 AM EST, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Wilmington NC
723 AM EDT Wed Aug 5 2020

NCZ109-110-SCZ054-058-051215-
Inland Brunswick NC-Coastal Brunswick NC-Coastal Horry SC-
Central Horry SC-
723 AM EDT Wed Aug 5 2020

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN BRUNSWICK AND EAST
CENTRAL HORRY COUNTIES UNTIL 815 AM EDT...

At 722 AM EDT, Doppler radar was tracking a strong thunderstorm over
Wampee, or near North Myrtle Beach Airport, moving northeast at 15
mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
North Myrtle Beach, Sunset Beach, Ocean Isle Beach, North Myrtle
Beach Airport, Little River, Iredell, Carolina Shores, Calabash,
Grissettown, Longwood, Seaside, Barefoot Landing Area Of North Myrtle
Beach, Wampee, Longs, Ash, Brooksville, Briarcliffe Acres, Atlantic
Beach and Sea Coast Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3378 7876 3392 7884 3396 7878 3396 7867
      3395 7865 3396 7865 3397 7862 3401 7864
      3403 7859 3405 7858 3407 7853 3408 7853
      3409 7851 3389 7841 3387 7850 3385 7854
      3385 7858 3382 7867
TIME...MOT...LOC 1122Z 247DEG 15KT 3387 7871

SCALORA
Special weather statement, Aug 5, 6:54 AM EST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Wilmington NC
754 AM EDT Wed Aug 5 2020

NCZ099-SCZ059-051300-
Columbus NC-Northern Horry SC-
754 AM EDT Wed Aug 5 2020

...SPECIAL WEATHER STATEMENT FOR COLUMBUS AND NORTH CENTRAL HORRY
COUNTIES UNTIL 900 AM EDT...

At 754 AM EDT, Doppler radar was tracking a strong thunderstorm near
Green Sea, or 13 miles east of Mullins, moving northeast at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Whiteville, Tabor City, Loris, Chadbourn, Bethel, Lake Waccamaw, Fair
Bluff, Hallsboro, Cherry Grove, Nakina, Redbug, Old Dock, Mollie,
Sidney, Southeastern Community College, Clarendon, Williams, Crusoe
Island, Evergreen and Green Sea.

People attending Columbus Regional Medical Tent may be affected by
this storm and are urged to follow the precautionary measures of the
onsite officials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3445 7866 3445 7862 3441 7854 3422 7842
      3401 7903 3418 7918 3422 7914 3426 7913
      3429 7909 3446 7882 3447 7868
TIME...MOT...LOC 1154Z 245DEG 25KT 3418 7902

SCALORA
Special weather statement, Aug 5, 7:29 AM EST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Wilmington NC
829 AM EDT Wed Aug 5 2020

NCZ087-096-099-051315-
Robeson NC-Columbus NC-Bladen NC-
829 AM EDT Wed Aug 5 2020

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN ROBESON...WESTERN
BLADEN AND NORTHWESTERN COLUMBUS COUNTIES UNTIL 915 AM EDT...

At 828 AM EDT, Doppler radar was tracking a strong thunderstorm near
Butters, or 10 miles southeast of Lumberton, moving northeast at 20
mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Elizabethtown, Bladenboro, Boardman, Smiths, Bladen Community
College, Abbottsburg, Butters, Ruskin, White Oak, Evergreen,
Clarkton, Dublin, Tar Heel and Bladen County Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3433 7892 3454 7904 3480 7871 3456 7852
TIME...MOT...LOC 1228Z 232DEG 15KT 3452 7888

SCALORA
Special weather statement, Aug 5, 10:04 AM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1104 AM EDT Wed Aug 5 2020

NCZ107>109-051600-
Inland New Hanover NC-Inland Brunswick NC-Coastal New Hanover NC-
1104 AM EDT Wed Aug 5 2020

...SPECIAL WEATHER STATEMENT FOR CENTRAL NEW HANOVER AND EAST CENTRAL
BRUNSWICK COUNTIES UNTIL NOON EDT...

At 1104 AM EDT, Doppler radar was tracking a strong thunderstorm near
Silver Lake, or near Snows Cut, moving northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Wilmington, Wrightsville Beach, South Masonboro Island, Figure Eight
Island, North Masonboro Island, Boiling Spring Lakes, Myrtle Grove,
Murrayville, Masonboro, Ogden, Winnabow, Mayfaire, Silver Lake,
Windemere, Bayshore, Porters Neck, Landfall, Kings Grant, Seagate and
Wilmington International Airport.

People attending NHC Testing Site @Scottish Rite may be affected by
this storm and are urged to follow the precautionary measures of the
onsite officials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3424 7777 3417 7783 3408 7787 3407 7793
      3411 7794 3406 7797 3405 7804 3415 7810
      3434 7779 3429 7772
TIME...MOT...LOC 1504Z 240DEG 20KT 3412 7797

SCALORA

The radar

The Wilmington radar (KLTX), 53 km away, was scanning. The volume nearest the first event began at 16:47 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, New Hanover

When
August 5, 11:50 AM EST
Where
New Hanover County, Wilmington
Deaths
2 direct, 0 indirect
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.230, -77.930

Two men were clearing debris after Hurricane Isaias when lightning struck and killed the two men. The lightning also sparked an attic fire at a neighboring house.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, New Hanover2020-08-0577MaleOutside/Open AreasDirect
Lightning, New Hanover2020-08-0542MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922401.